Acute Hepatitis from Energy Drinks?

Can drinking too many energy drinks cause acute hepatitis? The Doctors investigate!

A recent report in the British Medical Journal looked into the case of a man who went to the emergency room complaining of nausea, vomiting and stomach pain thinking he simply had the flu. His condition continued to worsen and his skin turned yellow and his urine became dark. After a battery of tests, doctors discovered the man had acute hepatitis.

Watch: Energy Drink Dangers

After ruling out changes in his diet, alcohol intake or drug use, they discovered that the acute hepatitis was linked to his consumption of energy drinks, which consisted for 4 to 5 energy drinks during a 3-week period. They were able to determine the problem was his levels of niacin, which is a B3 vitamin. The energy drinks he was consuming had double the recommended daily amount of the vitamin. Acute hepatitis is a short-term viral infection of the liver and can be treated, but if left untreated, it can develop into chronic hepatitis.

The Doctors are joined by internist Dr. Maryam Sattari, who was involved in the study and helped solve the medical mystery. She says a previous study on energy drinks and a more detailed patient history helped solve the case. Dr. Sattari says to avoid excessive consumption of the drinks, especially if you have underlying medical issues like liver or heart problems.

Watch: How Caffeine Affects Your Body

ER physician Dr. Travis Stork says that while this problem is rare, it serves a good reminder that an excess of the energy drinks can be harmful. The Doctors say the best way to get ahead of acute hepatitis is to be aware of the symptoms. They include:

  • Nausea 
  • Vomiting
  • Loss of appetite
  • Fever
  • Fatigue
  • Abdominal pain
  • Joint pain
  • Dark urine
  • Light, clay-colored bowel movements
  • Jaundice, or yellowing of the skin and eyes

Please help keep the community civil. The Doctors moderates this forum and all comments must follow TheDoctorsTV.com Community Guidelines and New Terms of Use . The Doctors reserves the right to use the comments you submit in whole or in part, and to use the commenter’s name and location, in any medium. Note that DISQUS operates this forum and you must log-in or register with DISQUS to participate.